Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: More info, please

Posted by Toby on October 13, 1998, at 10:19:32

In reply to TOBY~~~ can you help please?, posted by Karen on October 12, 1998, at 9:33:51

1. Were you on medications when the breathing difficulty first started? If so, had you been on the medication for very long -- was it working for the depression and then the breathing problem just hit out of the blue, or did the problem start soon after you got on medication? Does it continue even when you are on no antidepressants at all? I need to determine if it is a true side effect of the medications or if it is maybe a new component of the depression or even a whole separate anxiety disorder. The jaw clenching and insomnia are pretty clearly associated with the SSRI's.

2. You said the breathing problem continued with the Effexor even though the depression got much better. Did you also have the jaw clenching and insomnia with the Effexor? And was it Effexor XR or immediate release Effexor?

3. Let me assume a moment that the overbreathing is a separate anxiety disorder. SSRI's can be very helpful for panic disorder and social phobia, but if you are having the jaw clenching and insomnia, you are defeating the purpose by using those medications. Since the Effexor worked for the depression, perhaps your chemical imbalance is more norepinephrine related than serotonin related (although at only 37.5 mg, Effexor tends to be identical to an SSRI and the norepinephrine effects don't kick in until a much higher dose, so that's a little confusing to me). If your depression is related to norepi, then maybe an older antidepressant like Pamelor would be more helpful.

4. Celexa is more serotonin specific than any of the others you have tried, so I might be a little afraid they would cause the same problems with sleep and jaw clenching.

5. When you say the overbreathing occurs all day, do you mean it happens every moment you are awake or does it come and go? Does it get worse with stressful situations or in social situations (talking to strangers or friends, giving a report in a meeting, writing a check at the store, talking on the phone, eating in public)? Do you have other symptoms with the overbreathing like heart palpitations, dizziness, chest pain, numbness or tingling of the fingers or around your lips, sweating, shaking, nausea, choking, hot flashes, fear of losing control or falling? Can you remember the specifics of the first time it happened? Are you a worrier; do people say you drive them nuts with indecision or smothering your kids because you can't get the idea out of your head that something bad might happen to them?

5. Buspar is a fine thing to try. It can augment an antidepressant, hardly any interactions with antidepressants, non-addictive, few side effects. It does relatively little for pure panic disorder, but if the breathing problem is isolated and you have problems with muscle tension, worry, irritability, restless sleep, and feeling on edge all the time, Buspar would be worth a try. It used to be thought that once a person was on a benzodiazepine, that Buspar wouldn't work, but we now know that is not necessarily so and I would not deny a person the chance to try it based on a history of taking benzo's.

6. Beta blockers have a reputation of making depression worse and with Inderal that may be so in some cases. However, Pindolol and Atenolol are being shown to be quite effective for augmentation of antidepressants and may help the anxiety also. If you have a history of asthma, you can't take these. If you aren't having heart palpitations along with the breathing problem, I'm not sure beta blockers would do much, but as long as you are careful initially to start at a low dose and work up slowly so your blood pressure stays level, they couldn't hurt to try.

7. Another option is Nardil, an MAOI, which is highly effective for anxious depression, panic, etc. You have to follow a special diet (it really isn't too hard) or there can be really bad interactions, but some people respond to MAOI's and nothing else.

8. Have you eliminated caffeine, chocolate, smoking, OTC cold/sinus medications which might give you these breathing problems or cause anxiety? If not, do. Is your thyroid OK?

9. If I had you in my office, here's what I would most likely do: a) If we determine that the breathing is really a side effect of the SSRI's and the Effexor, I would probably try you on Pamelor up to 150 mg per day for the depression and if that didn't do the trick, go to Nardil. b) If we determine that the breathing is due to anxiety and not the medication or a medical problem, I'd try to figure out which anxiety disorder it is. If panic disorder, I'd try Imipramine, and if that didn't work, go to Nardil. If it's generalized anxiety, I'd put you back on the Effexor since that did work for the depression and add Buspar for the anxiety (and most likely switch to Klonopin because it's longer acting and you won't have interdose withdrawal and hopefully get you off the benzo in the future). If that didn't do it, I'd add Pindolol. If all that didn't work, then we'd get creative and look at Lithium, Depakote, an atypical antipsychotic (not because I'd consider you crazy but because sometimes a small excess of dopamine can cause strange symptoms of anxiety and a tiny dose of an antipsychotic will fix it), or even a stimulant (which sounds like it would make anxiety worse, but sometimes it works). That's all I can think of now. Happy to consider other info.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Toby thread:860